Georgia, 2010Hail and Damaging Winds in Georgia, May 24, 2010
May 24, 2010 · NWS FFC · 4 events in 3 counties and zones
An anomalous upper low had developed off the North Carolina/South Carolina coast in response to an upper trough which had previously been moving through the westerlies. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An anomalous upper low had developed off the North Carolina/South Carolina coast in response to an upper trough which had previously been moving through the westerlies. The southern part of the upper trough was left lagging behind along the southeast U.S. coast. The upper trough then closed off as a weak upper low and meandered along the southeast U.S. coast for several days. A weak surface low developed near the upper low. Maritime air was brought back into Georgia with the northeast surface flow. Northeast winds aloft also prevailed across Georgia. Thunderstorms developed during the mid-afternoon in favorable areas of orographic lifting across the northeast Georgia mountains, then propagated southwest into north central and northwest Georgia. During the early evening, a few of these became strong to severe producing hail and damaging downburst winds. The severe storm affected northwest Gordon and far northern Floyd counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 24, 2:27 PM EST, 41 minutes earlier.
Area forecast discussion, May 24, 2:27 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
327 PM EDT MON MAY 24 2010
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
CURRENT RADAR LOOP SHOWS SHOWERS MOVING INTO EAST GA ASSOCIATED WITH
THE UPPER LEVEL DISTURBANCE ALONG THE CAROLINA COAST. THERE IS ALSO
A WEAK HIGH PRESSURE RIDGE CENTERED JUST OFF THE NEW ENGLAND COAST
CREATING ALMOST A WEDGE LIKE SITUATION FOR THE EASTERN SEABOARD
WHICH IS HELPING TO KEEP CONVECTIVE ACTIVITY AT A MINIMUM. MODELS
SEEM TO BE HANDLING THESE FEATURES FAIRLY WELL IN THE SHORT TERM
WITH THE GFS INITIALIZING CLOSEST TO WHATS ACTUALLY OCCURRING. THIS
DISTURBANCE IS EXPECTED TO CONTINUE MOVING SE BECOMING CENTERED OVER
GA BY 12Z TUE. THE WEDGE ALSO CONTINUES ACROSS THE AREA SO NOT
EXPECTING MUCH IN THE WAY OF SEVERE WEATHER OVER THE NEXT FEW DAY.
MODELS ALSO SHOW WEAK INSTABILITY OVER THE NEXT FEW DAYS WITH MU AND
MLCAPES ONLY GETTING INTO THE 500-1000 J/KG RANGE. THERE IS ANOTHER
DISTURBANCE WHICH IS CURRENTLY ABOUT 475 MILES SW OF BERMUDA BEING
MONITORED BY THE NHC FOR POSSIBLE SUBTROPICAL OR TROPICAL
DEVELOPMENT OVER THE NEXT 2 DAYS. ITS CURRENT FORECAST TRACK TAKES
IT NW TO JUST OFF THE COAST OF THE CAROLINAS BY 00Z THU BEFORE
MOVING BACK EAST THROUGH THE WEEKEND.
.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS BEGIN TO LIFT OUT UPPER LOW THURSDAY WITH MODERATELY STRONG
NNW FLOW ALOFT TO PERSIST THROUGH FRIDAY. ECMWF AND GFS LOOK MUCH
MORE REASONABLE AFTER FRIDAY SHOWING A WEAK SHORT WAVE OVER THE
MIDWEST ON THURSDAY AND A CLOSED OFF UPPER LOW OVER THE MIDSOUTH
FRI/SAT. IF THIS VERIFIES SHOULD SEE GOOD CHC OF SHRA/TSRA ON SAT
AND SUN. LOW CONFIDENCE OVERALL BUT GIVEN GENERAL INCONSISTENCIES
DAY 5 THRU 7 AND FAVORABLE DIURNAL CLIMATOLOGICAL POPS...HAVE
DECIDED TO GO WITH CONSISTENCY AND KEEP SLT CHC SHRA/TSRA ON SAT AND
SUN.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 64 82 60 86 60 / 40 30 20 20 10
ATLANTA 66 80 63 83 65 / 30 30 20 20 10
BLAIRSVILLE 60 79 56 82 57 / 30 30 10 20 10
CARTERSVILLE 64 81 57 85 58 / 30 30 20 20 10
COLUMBUS 68 81 64 87 64 / 30 30 20 20 10
GAINESVILLE 64 80 61 84 63 / 30 30 10 20 10
MACON 66 84 61 87 58 / 30 30 20 20 10
ROME 64 83 60 86 60 / 30 30 10 20 10
PEACHTREE CITY 63 80 58 83 58 / 30 30 20 20 10
VIDALIA 67 85 65 85 64 / 50 30 20 20 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01
Hazardous weather outlook, May 24, 10:22 AM EST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1122 AM EDT MON MAY 24 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1122 AM EDT MON MAY 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...REST OF TODAY AND TONIGHT
A FEW THUNDERSTORMS ARE POSSIBLE OVER NORTH AND CENTRAL GEORGIA
THIS AFTERNOON AND EVENING.
.SYNOPSIS...
LOW PRESSURE ALOFT OVER THE CAROLINAS WILL CIRCULATE ATLANTIC
MOISTURE INTO GEORGIA THROUGH TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE LIGHTNING. GUSTY WINDS AND SMALL HAIL ARE
ALSO POSSIBLE.
.DISCUSSION...
AN UPPER LOW OVER THE CAROLINAS WILL CIRCULATE MOISTURE WESTWARD
ACROSS GEORGIA THROUGH THE FORECAST PERIOD. INSTABILITY ASSOCIATED
WITH THIS LOW LOOKS MARGINAL WITH CAPES BETWEEN 1000 AND 1500 AND
WEAK VERTICAL SHEAR. THUNDERSTORMS SHOULD GENERALLY REMAIN BELOW
SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, May 24, 2:25 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
325 PM EDT MON MAY 24 2010
GAZ090-091-102-103-242045-
325 PM EDT MON MAY 24 2010
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 50 MPH
WINDS IN WEBSTER...STEWART...CHATTAHOOCHEE AND MARION COUNTIES UNTIL
445 PM EDT...
AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF RENFROE...MOVING SOUTHWEST
AT 15 MPH.
WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WEBSTER...
STEWART...CHATTAHOOCHEE AND MARION COUNTIES THROUGH 445 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE SEMINOLE...RENFROE...
BROOKLYN...LOUVALE...RICHLAND...CHARLES...KIMBROUGH...LUMPKIN AND
WESTVILLE.
Special weather statement, May 24, 2:58 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
358 PM EDT MON MAY 24 2010
GAZ053-066-067-242045-
358 PM EDT MON MAY 24 2010
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN TROUP...MERIWETHER AND COWETA COUNTIES UNTIL 445 PM EDT...
AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GRANTVILLE...MOVING SOUTHWEST AT 15 MPH.
WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TROUP...
MERIWETHER AND COWETA COUNTIES THROUGH 445 PM EDT. SOME LOCATIONS IN
THE PATH OF THE STORM INCLUDE GRANTVILLE...LONE OAK...SAINT MARKS AND
HOGANSVILLE.
Thunderstorm Wind, Coweta
- When
- May 24, 3:08 PM EST to 3:13 PM EST
- Where
- Coweta County, 3 mi SW of Moreland to Grantville
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.249, -84.807
The public reported that three trees and two power lines were blown down in the Grantville area from a small isolated thunderstorm downburst. Hail just less than dime-size was also observed.
Hail, Gordon
- When
- May 24, 4:58 PM EST to 5:10 PM EST
- Where
- Gordon County, Sugar Vly to 3 mi WSW of Sugar Vly
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.550, -85.020
An amateur radio operator reported penny-sized hail in far northwestern Gordon county between Sugar Valley and the Floyd county line.
Thunderstorm Wind, Gordon
- When
- May 24, 5:06 PM EST to 5:13 PM EST
- Where
- Gordon County, 1 mi W of Sugar Vly to 3.2 mi WSW of Sugar Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 34.550, -85.038
The Gordon County 911 Center reported that at least 10 trees and several power lines were down in the far northwestern part of the county from just west of Sugar Valley to the Floyd county line. Georgia Highway 136 was closed because of a downed tree and power line. Two other roads were partially blocked from downed trees.
Thunderstorm Wind, Floyd
- When
- May 24, 5:15 PM EST to 5:24 PM EST
- Where
- Floyd County, 2 mi NNE of Everett Spgs to Everett Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.527, -85.107
The public reported that at least 30 trees were down near Everett Springs Road in the extreme northern panhandle of Floyd county. A few power lines were also down in the area. It was reported that the road was blocked for a while from the downed trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in North Dakota, May 24, 2010$5.0 million · EF1 · 40 events
- Tornadoes in South Dakota, May 24, 2010$301,000 · EF2 · 5 events
- Flash Flooding and Hail in Arkansas, May 24 to 27, 2010$4.6 million · 1 in hail · 25 events
- Tornadoes and Flash Flooding in North Dakota, May 24 to 28, 2010$215,000 · EF1 · 25 events
- High Wind in North Dakota, May 24 to 25, 2010$485,000 · 55 kt wind · 30 events
- Tornadoes and Hail in Nebraska, May 24, 2010$107,000 · EF0 · 57 events
- Tornadoes and Flash Flooding in Minnesota, May 24 to 25, 2010$352,000 · EF0 · 24 events
- Flash Flooding and Flooding in South Dakota, May 24 to 27, 2010$525,000 · 9 events
- Hail and Damaging Winds in Nebraska, May 24, 2010$72,000 · 1.75 in hail · 40 events
- Tornadoes and Flash Flood in Texas, May 24 to 25, 2010$56,000 · EF0 · 43 events
- Hail and Damaging Winds in Mississippi, May 24 to 25, 2010$183,000 · 1 in hail · 15 events
- Flash Flooding and Hail in Texas, May 24 to 25, 2010$200,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233612, 233608, 233601, 233619.